Tornadoes · United States · South Carolina · 2003

F1 tornado, Hemingway, South Carolina, May 6, 2003

This F1 tornado ran 3.8 miles across Williamsburg County on May 6, 2003, touching down at 6:20 PM EDT and reaching 25 yards wide. It killed nobody and injured 3, and did $320,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 6, 2003
Touchdown
6:20 PM EDT (22:20 UTC)
Path length
3.8 miles (6.1 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
3
Property damage
$320,000
County
Williamsburg County
Touchdown point
33.750, -79.500
Lift-off point
33.730, -79.430
Record number
170

What the Weather Service recorded

A National Weather Service storm survey determined an F1 tornado touched down approximately 2.5 miles west of Hemingway. The tornado overturned two singlewide mobile homes and tore the roof off another, dropping it on a vehicle and causing damage. The damage estimate in this area was $100K. Two people were hospitalized. The tornado continued east southeast, weakening somewhat, and caused F0 damage, snapping pine trees. The trees fell on a singlewide and doublewide mobile home and two vehicles. One person was hopitalized, and the damage in this area totaled $120K. The tornado strengthened, causing F1 damage once again one mile south of Hemingway. It destroyed a tobacco warehouse and damaged a farm supply building, with $100K damage. The tornado turned slightly northeast, and caused F0 damage to trees and a wheat field before finally dissipating. The spotty damage path length was 3.8 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the tornado touched down at May 6, 3:17 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 6, 3:17 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE MAY 6 2003

AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT
OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION
WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND
STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS
AFTERNOON AND THIS EVENING.

PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE
POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL
UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED
AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z.

A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES.

BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS
BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA.

WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A
COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND
HUMIDITY ON MON.

ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG
SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN
NIGHT INTO MON WITH NEXT COLD FRONT.

MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE
LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5
TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED
THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL
ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP.

PRELIMINARY NUMBERS...
ILM 070/087 070/087 8553
LBT 068/085 067/089 8553
FLO 069/087 068/090 8553
MYR 071/084 071/085 8553

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...TORNADO WATCH.

PUBLIC: DIGIORGI
MARINE: PJN

FXUS62 KILM 061921
AFDILM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE MAY 6 2003

AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT
OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION
WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND
STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS
AFTERNOON AND THIS EVENING.

PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE
POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL
UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED
AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z.

A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES.

BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS
BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA.

WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A
COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND
HUMIDITY ON MON.

ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG
SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN
NIGHT INTO MON WITH NEXT COLD FRONT.

MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE
LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5
TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED
THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL
ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP.

PRELIMINARY NUMBERS...
ILM 070/087 070/087 8553
LBT 068/085 067/089 8553
FLO 069/087 068/090 8553
MYR 071/084 071/085 8553

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...TORNADO WATCH.

PUBLIC: DIGIORGI
MARINE: PJN
Hazardous weather outlook, May 6, 11:20 AM EDT, 7 hours before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND THIS
EVENING. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND POSSIBLY A TORNADO. THERE IS ALSO A CHANCE OF
SOME HAIL. THUNDERSTORMS WILL PRODUCE FREQUENT DEADLY CLOUD TO
GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. COMMUNITIES EXPERIENCING
THUNDERSTORMS SHOULD EXPECT 1 TO 2 INCHES OF RAIN.

THE THUNDERSTORMS WILL DECREASE IN INTENSITY AND IN COVERAGE
OVERNIGHT.

.WEDNESDAY THROUGH MONDAY...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

RIVER LEVELS WILL AGAIN BE ON THE RISE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS
AFTERNOON AND THIS EVENING.

DIGIORGI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 12:00Z

10.3 hours before the tornado, 106 km from the path. May 6, 2003.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 870 joules per kilogram, CIN -21, lifted condensation level 821 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 80 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
2794 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Myrtle Beach(Civ) (MYR), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wilmington radar (KLTX), 100 km away, was scanning. The volume nearest the touchdown began at 22:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of May 6, 2003

73 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 62:30 AM EDTF1Aiken, SC2.0150$10,000
May 66:33 AM CDTF0Colbert, AL0.150$3,000
May 66:35 AM CDTF1Lauderdale, AL10.0600$200,000
May 67:20 AM CDTF1Limestone, AL15.0500$350,000
May 67:58 AM CDTF0Madison, AL0.120
May 68:16 AM CDTF1Madison, AL1.0200$100,000
May 69:20 AM CDTF0Vernon, MO0.220
May 69:45 AM CDTF0Jackson, AL3.020$10,000
May 69:58 AM CDTF0Jackson, AL1.020
May 610:10 AM CDTF0St. Clair, MO0.220
May 610:13 AM CDTF1DeKalb, AL2.750$10,000
May 611:16 AM CDTF0Cullman, AL0.120
May 612:56 PM EDTF1Cherokee, GA1.050$10,000
May 62:00 PM EDTF1Franklin, GA6.0200$100,000
May 62:12 PM EDTF2Madison, GA7.020012$700,000
May 62:21 PM EDTF1Hart, GA0.150$50,000
May 62:45 PM EDTF1Elbert, GA6.050$3,000
May 611:47 AM MSTF0Coconino, AZ0.15
May 63:10 PM EDTF0Abbeville, SC3.025$1,000
May 63:25 PM EDTF0McCormick, SC2.050
May 62:48 PM CDTF0Pettis, MO22.0502$120,000
May 63:57 PM EDTF0Lincoln, GA3.050
May 62:58 PM CDTF0Williams, ND0.030
May 64:13 PM CDTF0Allen, KS0.555
May 64:20 PM CDTF0Benton, MO0.225
May 64:25 PM CDTF0St. Clair, MO0.220
May 64:27 PM CDTF0Morgan, MO13.0100
May 64:28 PM CDTF0Morgan, MO15.0100
May 64:35 PM CDTF0Camden, MO0.220
May 64:35 PM CDTF0Hickory, MO0.220
May 64:40 PM CDTF0Bourbon, KS0.110
May 64:40 PM CDTF0Benton, MO0.225
May 64:50 PM CDTF0Miller, MO0.220
May 65:11 PM CDTF0Muskogee, OK0.250
May 65:55 PM CDTF1Pulaski, MO1.0100$500,000
May 66:58 PM EDTF1Dorchester, SC3.075
May 66:13 PM CDTF0Phelps, MO0.220
May 66:32 PM CDTF1Franklin, MO1.080
May 66:40 PM CDTF0Dade, MO0.220
May 66:54 PM CDTF0Polk, MO0.220
May 66:55 PM CDTF1Camden, MO0.225$10,000
May 67:15 PM CDTF0Dallas, MO0.225
May 67:25 PM CDTF0Jefferson, MO0.150
May 67:30 PM CDTF0Jefferson, MO0.250
May 67:35 PM CDTF0Laclede, MO0.220
May 67:52 PM CDTF0Madison, MS1.030$30,000
May 68:04 PM CDTF2Bollinger, MO0.8100$40,000
May 68:10 PM CDTF1Monroe, IL4.060
May 68:18 PM CDTF0Bollinger, MO0.350
May 68:30 PM CDTF1Randolph, IL0.560
May 68:31 PM CDTF1Cape Girardeau, MO1.050
May 68:35 PM CDTF0Randolph, IL0.125
May 68:45 PM CDTF3Cape Girardeau, MO2.0502$12 million
May 68:57 PM CDTF0Alexander, IL0.330
May 69:11 PM CDTF1Cape Girardeau, MO3.050
May 69:32 PM CDTF4New Grand Chain–Golconda tornado, IL33.01,000233$16 million
May 610:22 PM CDTF1Scott, MO5.0200
May 610:27 PM CDTF2Alexander, IL to MO, KY25.04001$300,000
May 610:27 PM CDTF0Johnson, IL0.230
May 610:30 PM CDTF2Lee, MS1.01002$400,000

All 74 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.